Delaware, 2004

Flash Flood in Delaware, September 28 to 29, 2004

September 28 to 29, 2004 · NWS PHI · 1 event in 1 county or zone

The remnants of Hurricane Jeanne interacting with two frontal boundaries in the region caused torrential downpours to occur during the afternoon and evening of the 28th. Doppler Radar storm total estimates ranged between 4 and 8 inches with the highest amounts toward the Pennsylvania border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The remnants of Hurricane Jeanne interacting with two frontal boundaries in the region caused torrential downpours to occur during the afternoon and evening of the 28th. Doppler Radar storm total estimates ranged between 4 and 8 inches with the highest amounts toward the Pennsylvania border. Widespread poor drainage, stream and creek flooding occurred. Many roads were flooded and closed and numerous water rescues were performed. Evacuations occurred in Glenville along the Red Clay Creek. Forty people were also rescued from a bus that became stranded along the White Clay Creek. The White Clay Creek at Newark was above its 13 foot flood stage from 447 p.m. EDT on the 28th through 911 a.m. EDT on the 29th. It crested at 13.59 feet at 930 p.m. EDT on the 28th. The Red Clay Creek at Wooddale was above its 5.5 foot flood stage from 4 p.m. EDT on the 28th through 7 a.m. EDT on the 29th. It crested at 13.53 feet at 1145 p.m. EDT on the 28th. As of October 1st, 2004 the flood stage of the creek at this site will be raised to 7.0 feet. Farther downstream the Red Clay Creek at Stanton was above its 15 foot flood stage from 434 p.m. EDT on the 28th through 901 a.m. EDT on the 29th. It crested at 23.44 feet at 130 a.m. EDT on the 29th. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 416 p.m. EDT on the 28th through 633 a.m. EDT on the 29th. It crested at 13.43 feet at 1147 p.m. EDT on the 28th. The Brandywine Creek at Wilmington was above its 11 foot flood stage from 1022 p.m. EDT on the 28th through 326 p.m. EDT on the 29th. It crested at 13.51 feet at 615 a.m. EDT on the 29th.Storm totals included 8.01 inches in Newark, 7.31 inches in Bear, 5.79 inches at the New Castle County Airport, 5.40 inches in Christina Hundred, 4.69 inches in Wilmington and 2.63 inches in Blackbird Hundred. The remnants of Hurricane Jeanne tracked across Georgia and North Carolina and then northeast across the central Delmarva Peninsula and extreme southern New Jersey. A frontal boundary that passed through the region of the 26th stalled offshore and came back as a warm front on the 28th. This front stalled close to the Interstate 95 corridor. The remnants of Jeanne tracked along this frontal boundary. At the same time a cold front approaching from the Saint Lawrence Valley on the morning of the 28th helped wring the tropical moisture over the area even further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 28, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 28, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT TUE SEP 28 2004

.SYNOPSIS...
THE REMNANTS OF JEANNE WILL CONTINUE TO IMPACT THE REGION
THROUGH A GOOD PORTION OF TONIGHT. AS THE SYSTEM EXITS TO THE
EAST WEDNESDAY, SOME DRYING WILL TAKE PLACE ALONG WITH AN INCREASE
IN WIND. AN UPPER-LEVEL DISTURBANCE IS FORECAST TO APPROACH THE
REGION HOWEVER ON WEDNESDAY, THEN WEAKEN SOME AS IT LIFTS TO THE
NORTHEAST ON THURSDAY. A WEAK RIDGE IS THEN FORECAST TO BUILD ACROSS
THE REGION FRIDAY, THEN A COLD FRONT WILL APPROACH THE REGION ON
SATURDAY. TEMPERATURES FOR THE END OF THE WEEKEND AND EARLY NEXT
WEEK LOOK TO BE ON THE CHILLY SIDE.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE REMNANT CENTER OF JEANNE WILL CONTINUE TO TRACK SOUTH OF THE
REGION TONIGHT. HOWEVER, THE MIDLEVEL CENTER IS TRACKING FARTHER
NORTH THAT ORIGINALLY THOUGHT YESTERDAY, AND THIS HAD GREATLY
IMPACTING THE FORECAST. WHEN IN DOUBT, ISSUE A FLOOD WATCH. THE
WATCH WAS ISSUED EARLIER FOR A PORTION OF THE CWA. THE DRY SLOT ON
THE SOUTHEAST SIDE OF THE CIRCULATION ROTATED UP THROUGH OUR
SOUTHERN AND EASTERN ZONES TODAY. MORE HEATING OCCURRED TODAY AS A
RESULT OF THIS, AND THERE IS THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS. THIS SHOULD BE CONFINED TO CENTRAL AND SOUTHERN NJ,
DE, NORTHEAST MD AND EXTREME SOUTHEAST PA. MESOSCALE ANALYSIS THIS
AFTERNOON REVEALED A SHARP BOUNDARY LIFTING NORTHEASTWARD FROM THE
MIDLEVEL CENTER. AN ARC OF LOW-TOPPED CONVECTION HAS FORMED WITH
THIS FEATURE. THIS ACTION WILL LIFT NORTHEASTWARD THROUGH THIS EVENING.
INSTABILITY (SBCAPE NEAR 1500 J/KG) HAS BEEN PRESENT THIS AFTERNOON
ACROSS THE ABOVE MENTIONED AREAS. PROFILES DO SHOW LOW-LEVEL SHEAR
SUFFICIENT ENOUGH TO ALLOW FOR SOME STORM ROTATION. WITH THE
CONVECTIVE ARC MOVING THROUGH THE SOUTHERN ZONES THROUGH THIS
EVENING, CELLS WILL HAVE TO BE WATCHED FOR SOME ROTATION. A TORNADO
WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE SOUTHERN HALF OF THE CWA.
KUDOS TO THE MIDNIGHT SHIFT FOR HIGHLIGHTING THIS POTENTIAL EARLY
THIS MORNING AS THE SAYING SHOULD GO, NEVER TRUST THE REMNANTS OF A
HURRICANE/TROPICAL STORM.

AS FOR WINDS LATE TONIGHT AND WEDNESDAY, THE REMNANTS MOVE OFF THE
MIDDLE ATLANTIC COAST LATER TONIGHT. WHILE THE GRADIENT WILL INCREASE
A BIT AHEAD OF THE SYSTEM, ESPECIALLY FOR AREAS CLOSER TO THE COAST,
THE GRADIENT REALLY INCREASES ACROSS THE ENTIRE AREA LATE TONIGHT
AND WEDNESDAY MORNING. FORECAST MODEL SOUNDINGS VIA BUFKIT DOES SHOW
900 MB AROUND 40 KNOTS AFTER MIDNIGHT AND THROUGH MOST OF WEDNESDAY
MORNING. THINK THERE WILL BE ENOUGH MIXING TO PROMOTE MAINLY BREEZY
CONDITIONS INLAND, AND WINDY CONDITIONS AT THE COAST.

THE MODEL GUIDANCE HAS SLOWED THE PROGRESSION OF THE RAIN TONIGHT AND
GIVEN RADAR TRENDS, THIS LOOKS CORRECT. THEREFORE, HAVE ADJUSTED
THE POPS ACCORDINGLY. THE RAIN WILL TAPER OFF LATER TONIGHT ACROSS
MOST AREAS, HOWEVER MAINTAINED A LOW CHC POP ACROSS THE EASTERN ZONES
EARLY WEDNESDAY MORNING.

FOR WEDNESDAY AFTERNOON, MODELS HAVE BECOME A BIT STRONGER NOW WITH
THE UPPER-LEVEL TROUGH AND SHORT WAVE MOVING THROUGH. HAVE INTRODUCED
SLIGHT CHC (20%) POPS FOR LATE IN THE DAY WEDNESDAY AND WEDNESDAY
NIGHT.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
A WELL DEPICTED UPPER-LEVEL SHORT WAVE IS FORECAST TO CROSS THE
REGION THURSDAY, THEN LIFT TO THE NORTHEAST. THE GFS IS MORE POTENT
WITH THIS FEATURE, HOWEVER THE ETA DAMPENS THE SYSTEM AS IT LIFTS
NORTHEASTWARD. MODELS HAVE TRENDED MORE DEFINED WITH THIS FEATURE,
ESPECIALLY THE GFS. THE LATEST RUNS OF THE GFS AND ETA DO SPIT OUT
SOME PRECIP WITH THIS TO OUR WEST, BUT THE ETA HAS A DIFFICULT
TIME MOVING IT EASTWARD. AFTER COLLABORATION WITH SURROUNDING
OFFICES, DECIDED TO KEEP THURSDAY DRY AT THIS TIME. DID INCREASE THE
SKY COVER A BIT THOUGH ON THURSDAY AS A RESULT OF THIS FEATURE.
FRIDAY WILL BE KEPT DRY AS WELL AS THE SHORT WAVE RIDGING SHIFTS EAST
A BIT. THE ETA WANTS TO SPIT OUT SOME QPF TO OUR SOUTH AND WEST, WHILE
THE GFS STICKS BETTER WITH THE RIDGING AND KEEPS US DRY.

THE NEXT WEATHER FEATURE IS A RATHER DEEP UPPER-LEVEL TROUGH AND AN
ASSOCIATED SURFACE COLD FRONT SATURDAY. WHILE THE GFSS DEPICTION MIGHT
BE A LITTLE OVERDONE ON THE STRENGTH OF THIS FEATURE, IT WILL
DEFINITELY TURN MUCH COOLER BEHIND THE FRONT LATE IN THE WEEKEND AND
FOR EARLY NEXT WEEK. HAVE KEPT THE LOW CHC (30%) POP FOR SATURDAY,
BUT HAVE EXTENDED THEM THROUGH SATURDAY NIGHT AS WELL. ADDED THUNDER
CHC TO THE SOUTHERN ZONES GIVEN THE OVERALL STRENGTH OF THIS FRONT.
A CHILLY NORTHWEST FLOW THEN FOLLOWS THIS FRONT FOR LATER SUNDAY
THROUGH TUESDAY.

AS FOR TEMPERATURES, GENERALLY FOLLOWED CLOSE TO CONTINUITY, HOWEVER
DID ADJUST TEMPERATURES DOWN LATER IN THE PERIOD TOWARD THE GFS MOS.

THANKS TO ALL THE SURROUNDING OFFICES FOR COLLABORATION TODAY

&&

.MARINE...
REMNANTS OF JEANNE OVER VIRGINIA THIS AFTN WILL MOVE OFF THE DELMARVA
TONIGHT AND OUT TO SEA WED. SSE WINDS ON THE OCEAN HAVE INCREASED TO
15 TO AROUND 20 KT. WINDS WILL SWING TO SE...E...NE...THEN N AS THE
LOW MOVES ACROSS. HIGHEST WINDS AND SEAS WILL BE TNGT INTO WED NGT.
WILL CONT THE GALE WRNG ON THE OCEAN AND SCA ON DEL BAY. TIDAL
DEPARTURES OF 3 TO 6 TENTHS WILL INCREASE TO 1 TO 1 1/2 FT BY WED
MRNG...THEN BEGIN TO DROP OFF SLOWLY BY LATE WED. THIS DEPARTURE
ALONG WITH HIGH ASTRONOMICAL TIDES MAY CAUSE SOME MINOR TIDAL
FLOODING AROUND THE TIME OF HIGH TIDE WED MRNG IN AREAS MOST
SUSCEPTABLE TO FLOODING.

&&

.AVIATION...
EXPECT IFR/LIFR CIGS AND MVFR/IFR VSBYS TO CONT MOST SITES THROUGH
THE EVNG HOURS WITH RAIN AND SCT TSTMS. PCPN WILL BEGIN TO TAPER OFF
AFTER MIDNIGHT WITH CIGS AND VSBYS IMPROVING. VFR CONDS RETURN WED
AS THE LOW PRES SYS MOVES OUT TO SEA. N WINDS 15 TO 20 KTS WITH
GUSTS TO OVER 30 KT EXPECTED FROM MIDNIGHT TO NOON.

&&

.HYDROLOGY (THROUGH TONIGHT)...
FLOOD WATCH WAS ISSUED EARLIER FOR PARTS OF THE CWA AND WILL CONTINUE
THROUGH 6 AM WEDNESDAY MORNING. THIS MAY BE A LITTLE LONG, BUT WILL
LET IT RUN THROUGH THE NIGHT AS THE RAIN WILL MOVE EASTWARD OVER THE
COURSE OF TONIGHT. THE RAIN WILL END FROM WEST TO EAST LATER
TONIGHT, WITH THE COASTAL ZONES SEEING THE RAIN END LAST. MOST OF
THE REGION HAS NOT SEEN EXCESSIVE HEAVY RAINFALL AMOUNTS SO FAR. THE
POCONO COUNTIES AND INTO NORTHWEST NJ HAVE PICKED UP THE BULK OF THE
RAIN SO FAR, WITH HEAVY RAIN NOW BEING REPORTED IN PARTS OF DE.
RAINFALL RATES HAVE BEEN UP TO 2 INCHES PER HOUR, PER DOPPLER RADAR
DATA. WITH THE ADDITIONAL RAINFALL EXPECTED THROUGH MOST OF TONIGHT,
STREAMS AND CREEKS WILL LIKELY RISE HIGHER THAN ORGINALLY THOUGHT.
THERE WILL LIKELY BE POOR DRAINAGE AND HIGHWAY FLOODING. ALL
FORECAST POINTS ALONG OUR WATERWAYS, RADAR TRENDS AND RAINFALL AMOUNTS
WILL BE CLOSELY MONITORED THROUGH TONIGHT.

CONSULT FLOOD STATEMENTS, ADVISORIES OR WARNINGS FOR THE LATEST
INFORMATION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR PAZ054-055-060>062-067>071.
  ...TORNADO WATCH UNTIL 9 PM FOR PAZ067-068-070-071.
NJ...FLOOD WATCH THROUGH TONIGHT FOR NJZ001-007>010-012-015-017>019.
  ...TORNADO WATCH UNTIL 9 PM FOR NJZ016>027.
MD...FLOOD WATCH THROUGH TONIGHT FOR MDZ008.
  ...TORNADO WATCH UNTIL 9 PM FOR ALL ZONES.
DE...FLOOD WATCH THROUGH TONIGHT FOR DEZ001.
  ...TORNADO WATCH UNTIL 9 PM FOR ALL ZONES.
MARINE...GALE WARNING ON THE NEW JERSEY AND DELAWARE COASTS ANZ450>455
         AND SMALL CRAFT ADVISORY ON DELAWARE BAY ANZ430-431.

&&

SYNOPSIS/SHORT TERM/LONG TERM...GORSE
MARINE/AVIATION...RPW
HYDROLOGY...GORSE
Hazardous weather outlook, Sep 28, 3:52 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 AM EDT TUE SEP 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290849-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
452 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES

.DAY ONE...

RAIN HEAVY AT TIMES WILL OCCUR ACROSS NORTHEAST PENNSYLVANIA AND
NORTHWEST NEW JERSEY EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS
ARE LIKELY TODAY ELSEWHERE AND SOME MAY BE SEVERE THIS AFTERNOON INTO
THE EARLY EVENING HOURS. RAINFALL AMOUNTS ACROSS THE SOUTHERN AREAS
MAY BE 2 TO 3 INCHES WITH FLOODING IN POOR DRAINING AREAS. THERE IS A
MODERATE RISK OF RIP CURRENTS TODAY. PLEASE SEE MORE SPECIFIC
INFORMATION CONTAINED IN SPECIAL WEATHER STATEMENTS AND THE SURF ZONE
FORECAST.

.DAYS TWO THROUGH SEVEN...

WINDS ALONG THE COAST TONIGHT INTO WEDNESDAY WILL BE BETWEEN 30 AND
40 MPH WITH GALE WARNINGS FOR THE COASTAL REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

EBERWINE

In the hours before

Special weather statement, Sep 28, 10:32 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1132 AM EDT TUE SEP 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-020>024-027-282200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
CAROLINE MD-CECIL MD-CUMBERLAND NJ-DELAWARE BEACHES DE-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE-OCEAN NJ-
QUEEN ANNES MD-SALEM NJ-SOUTHEASTERN BURLINGTON NJ-TALBOT MD-
INCLUDING THE CITIES OF...CAMDEN...DOVER...NEWARK...
VINELAND AND WILMINGTON
1132 AM EDT TUE SEP 28 2004

...POSSIBLE THUNDERSTORMS THIS AFTERNOON AND EVENING...

AS THE REMNANTS OF TROPICAL DEPRESSION JEANNE OVER SOUTHERN
VIRGINIA LATE THIS MORNING MOVES TO THE EAST AND NORTHEAST,
THE AIRMASS ALONG THE MID ATLANTIC COAST TO THE EAST OF THE LOW
HAS BECOME UNSTABLE, ESPECIALLY IN AREAS WHERE THE SUN HAS BROKEN
THROUGH THE CLOUDS. A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON HOURS, WITH THE BEST CHANCE FOR THE OCCURENCE OF THE
THUNDERSTORMS BEING OVER OUR SOUTHERN MARYLAND COUNTIES ALONG THE
NORTHEAST SHORE, SOUTHERN DELAWARE AND POSSIBLY ACROSS THE
DELAWARE BAY INTO SOUTHERN NEW JERSEY, WITH THE EMPHASIS ON
EXTREME SOUTHERN DELAWARE. IN ADDITION TO DAMAGING THUNDERSTORM
WINDS, THERE WILL BE THE POSSIBILITY FOR AN ISOLATED TORNADO.
TROPICAL SYSTEMS FREQUENTLY PRODUCE ISOLATED TORNADOS.

THE REMNANT LOW PRESSURE SYSTEM IS FORECAST TO MOVE OFF THE
DELMARVA PENINSULA AROUND MIDNIGHT TONIGHT, BRINGING AN END TO
THE PRECIPITATION.

ADDITIONAL STATEMENTS WILL BE ISSUED IF AND WHEN SEVERE WEATHER
BEGINS TO DEVELOP AND BECOMES A THREAT TO OUR AREA.

RPW
Special weather statement, Sep 28, 10:57 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1157 AM EDT TUE SEP 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1157 AM EDT TUE SEP 28 2004

...PERIODS OF HEAVY RAIN EXPECTED THIS AFTERNOON AND EVENING...

THE REMNANTS OF ONCE HURRICANE JEANNE WERE MOVING NORTH THROUGH
NORTH CAROLINA LATE THIS MORNING. THE CENTER OF THIS SYSTEM IS
EXPECTED TO PASS OFF THE DELMARVA COAST DURING THE OVERNIGHT HOURS.

RAIN...SOME OF IT HEAVY...WAS MOVING THROUGH EASTERN PENNSYLVANIA
AND CENTRAL AND NORTHERN NEW JERSEY LATE THIS MORNING. RAINFALL
RATES OF AROUND ONE INCH PER HOUR HAVE BEEN DETECTED BY DOPPLER RADAR
IN PARTS OF THE LEHIGH VALLEY...SOUTHERN POCONOS...AND NORTHWESTERN
NEW JERSEY. PONDING OF WATER ON ROADWAYS AND AREAS OF POOR DRAINAGE
HAVE BEEN REPORTED...BUT AS OF 1130 AM...NO STREAM FLOODING HAD YET
DEVELOPED.

THIS CURRENT AREA OF RAIN IS EXPECTED TO LIFT NORTH OF THE AREA BY
EARLY THIS AFTERNOON.  HOWEVER...SHOWERS AND THUNDERSTORMS COULD
REDEVELOP THIS AFTERNOON AND EVENING. IF THIS OCCURS...SOME CREEKS
AND STREAMS MIGHT EXPERIENCE SIGNIFICANT RISES AND CREST NEAR FLOOD
STAGE . THE MAIN STEM RIVERS ARE EXPECTED TO SHOW RISES BUT GIVEN
THE CURRENT RAINFALL EXPECTATIONS SHOULD NOT REACH FLOOD STAGE. THE
HEAVY RAIN WILL CAUSE SOME URBAN AND POOR DRAINAGE FLOODING AND MAKE
FOR A MORE DIFFICULT THAN NORMAL COMMUTE TUESDAY AFTERNOON.

ALONG THE ATLANTIC SHORE AND THE BAYS, POOR DRAINAGE FLOODING MAY BE
EXACERBATED IF THE HEAVY RAIN COINCIDES WITH THE HIGH TIDE. SOME
STREET FLOODING IS POSSIBLE ON THE BARRIER ISLANDS DURING THE
EVENING HIGH TIDE.

AS THE CENTER OF THE LOW APPROACHES THE COAST LATER TONIGHT THE WINDS

WILL INCREASE AND GUSTS MIGHT REACH 40 MPH AT TIMES PAST MIDNIGHT
TONIGHT. GALE WARNING ARE IN EFFECT ALONG THE ENTIRE NEW JERSEY AND
DELAWARE COASTS.

THERE ARE NO FLOOD WATCHES OR WARNINGS IN EFFECT AT THIS TIME BUT
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
September 28, 2:30 PM EST to September 29, 2:26 PM EST
Where
New Castle County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426609.